Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 245, NWS Sioux Falls, SD

August 11, 2008Lincoln County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2008, 9:16 PM CDT for Lincoln County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 9:16 PM CDT (02:16 UTC)
Expired
Aug 11, 2008, 9:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-246 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120216
SVRFSD
MNC081-117-SDC011-101-120245-
/O.NEW.KFSD.SV.W.0245.080812T0216Z-080812T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF ELKTON...OR
  14 MILES SOUTHEAST OF BROOKINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BENTON...PIPESTONE...IVANHOE AROUND 930 PM CDT...
  ARCO AROUND 935 PM CDT...
  HOLLAND...TYLER AROUND 940 PM CDT...
  RUTHTON AROUND 945 PM CDT...

AT 855 PM...THE BROOKINGS AIRPORT REPORTED A WIND GUST TO 55 MPH.  

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4453 9608 4398 9609 4395 9673 4453 9657
TIME...MOT...LOC 0215Z 275DEG 31KT 4419 9646

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 120236
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT MON AUG 11 2008

MNC081-117-SDC011-101-120245-
/O.CON.KFSD.SV.W.0245.000000T0000Z-080812T0245Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
935 PM CDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN BROOKINGS...NORTHEASTERN MOODY...NORTHERN PIPESTONE AND
LINCOLN COUNTIES...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
NEAR 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF LAKE 
BENTON...OR 12 MILES NORTH OF PIPESTONE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOLLAND...TYLER AROUND 940 PM CDT...
   RUTHTON AROUND 945 PM CDT...

THIS STORM STILL COULD PRODUCE ISOLATED MICROBURST DAMAGE...BUT HAS 
BEEN WEAKENING IN THE PAST 5 TO 10 MINUTES. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4453 9608 4398 9609 4395 9673 4453 9657
TIME...MOT...LOC 0235Z 275DEG 31KT 4417 9622

$$

MJF
000 
WWUS53 KFSD 120244
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT MON AUG 11 2008

MNC081-117-SDC011-101-120253-
/O.EXP.KFSD.SV.W.0245.000000T0000Z-080812T0245Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
943 PM CDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROOKINGS...
NORTHEASTERN MOODY...NORTHERN PIPESTONE AND LINCOLN COUNTIES WILL
EXPIRE AT 945 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER WINDS OF AROUND 40 MPH WILL 
BE COMMON WITH THIS LINE OF STORMS AS IT MOVES THROUGH SOUTHWEST 
MINNESOTA...ALONG WITH BRIEF HEAVY RAINFALL OF NEAR AN INCH OF RAIN 
IN 30 MINUTES OR LESS. 

LAT...LON 4453 9608 4398 9609 4395 9673 4453 9657
TIME...MOT...LOC 0243Z 275DEG 31KT 4416 9612

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:25 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 3:25 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT MON AUG 11 2008

.DISCUSSION...
IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT
APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE
AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL
CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA
TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES
VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE
RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE
SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE
APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF
FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO
RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO
LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD.  WHILE SVR THREAT
WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF
TSRA EWRD LTR AFTN/EVNG HOURS.

FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU
BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH
COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E
DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE
DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES
SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH
DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN
WITH CLR SKIES AND LGT WINDS.

WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE
PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE
PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER
LOW APPROACHES.

WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU
THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE
UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM
THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO
SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY
TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS
WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS
H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER
WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW
DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN
CWA IF SYS DOESNT MOVE.

&&

.AVIATION...
REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE
AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR
CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER
LEVEL DISTURBANCE ACRS THE REGION.  MAINLY ELEVATED SHRA/TSRA WL
CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT
EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID
LVL SHRA.  EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO
PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR
CIGS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 11, 11:35 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT MON AUG 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A
BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH
DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE
JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING.
A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON
TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES
VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 11, 6:21 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 ENE BONESTEEL         43.08N 98.93W
08/11/2008  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KWEISSER
Local storm report, Aug 11, 6:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             BONESTEEL               43.08N 98.95W
08/11/2008  E1.75 INCH       GREGORY            SD   LAW ENFORCEMENT

            ALSO...THUNDERSTORM WIND SPEEDS UP TO 40 MPH.

&&

MDB
Local storm report, Aug 11, 8:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      WNW YALE                44.43N 97.99W
08/11/2008                   BEADLE             SD   TRAINED SPOTTER

            STREET FLOODING

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:29 PM CDTFlash Flood WarningFSDBeadle, Kingsbury2 hr
Aug 12, 3:44 PM CDTSevere Thunderstorm WarningFSDTurner31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.